New York, 2019

Damaging Wind in New York, July 29, 2019

July 29, 2019 · NWS BGM · 1 event in 1 county or zone

A weak boundary moved through portions of Central New York during the afternoon of the 29th, resulting in isolated to scattered showers and thunderstorms. One of these storms caused some tree damage in the North Syracuse area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak boundary moved through portions of Central New York during the afternoon of the 29th, resulting in isolated to scattered showers and thunderstorms. One of these storms caused some tree damage in the North Syracuse area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 29, 2:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 2:46 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 PM EDT Mon Jul 29 2019

.SYNOPSIS...
Isolated thunderstorms will end by early evening. A cold front
will slowly move through the region Tuesday and Wednesday with
showers and thunderstorms. High pressure builds into the region
for Thursday and Friday with drier and cooler weather.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Local radars show isolated to scattered thunderstorms over the
region which will quickly dissipate by early evening with loss
of diurnal heating.

Overnight will be mainly clear and warm with lows ranging in the
mid 60s to lower 70s.

On Tuesday, a prefrontal trough will cross the area during the
afternoon and evening. Models indicate the atmosphere will be
moderately unstable during the afternoon although shear values
are weak. Mid level lapse rates are also fairly weak but mid
level flow suggest strong wind gusts would be possible in some
storms. Precipitable water values are also significant running
around 1.50-1.80. Will mention gusty winds and heavy downpours
during the afternoon and evening convection. Both SPC and WPC
has area in marginal for the convective and excessive rainfall
outlook. The most widespread coverage is expected across central
New York and the northern tier of Pennsylvania. Highs on
Tuesday will range in the mid to upper 80s.

Tuesday night...By late evening the intensity of the convection
will weaken due to loss of diurnal heating and passing short
wave. Will continue with chance POPs after midnight as upper
level trough and surface cold front approach area. Low will
range in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
345 pm update...
Main concerns in the short term are focused on the potential for
showers and thunderstorms along a trailing cold front/upper trough
which will be exiting the area to the east during the day Wednesday.
Quiet weather with high pressure building in on Thursday.

Will likely be seeing a few scattered rain showers and embedded weak
storms Wednesday morning associated with an incoming upper s/w and
disorganized surface cold front draped across the region. However,
as the day progresses, the atmosphere will become increasingly
unstable...especially east and south of the front. The best chance
for thunderstorms into the afternoon will be east/se of a line from
Elmira to Rome/Utica...with the threat for storms continuing to
shift east through the afternoon. Highs will top out in the upper
70s and lower to mid 80s.

Most of the convection will die down after sunset Wednesday evening
with the cooler and drier air advecting in as well, helping to
stabilize the air mass. Temps will drop into the upper 50s and lower
60s Wed night.

High pressure is expected to dominate the region on Thursday with a
much drier air mass keeping skies mostly sunny and allowing
temperatures to warm into the lower 80s. Quiet weather continues
Thursday night with maybe some valley fog and temperatures bottoming
out in the mid 50s to lower 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
345 pm update...
A boundary over the mid Atlantic region may reach north into ne PA
with a few showers and storms on Friday, but confidence is not very
high with respect to precip chances Fri or Friday night. May see a
few afternoon/evening pop-up showers and storms on Saturday...but
with minimal impacts. Then on Sunday, a weak cold front drops in
from the north and will likely act to increase cloud cover, but a
few light showers/storms are not out of the question.

Overall, weather conditions will be on the warm and dry side going
into the weekend. Warming temperatures into the 80s, with isolated
to scattered late-day convection possible.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions primarily expected through this TAF period.
Until early evening ceilings around 4K feet with isolated to
scattered thunderstorms. Thunderstorms only included in the
KRME/KSYR terminal where coverage may be more significant.
Included a two hour tempo group for MVFR thunderstorms, 20Z-22Z
at KSYR and 21Z-23Z at KRME. Overnight just scattered high
clouds. On Tuesday, a prefrontal trough will cross the terminals
during the afternoon/evening with brief MVFR/IFR restrictions
in thunderstorms along the boundary. Since activity not expected
until after 18Z not included.

Southwest winds 5-10 knots becoming light and variable
overnight. Southwest winds on Tuesday around 10 knots.

Outlook...

Tuesday night through Wednesday...Restrictions likely in
showers and thunderstorms.

Thursday through Saturday... Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...RRM
Hazardous weather outlook, Jul 29, 2:03 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 PM EDT Mon Jul 29 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
303 PM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, showers and thunderstorms will be likely. Some of the
thunderstorms could produce damaging winds and heavy downpours which
may result in localized small stream and urban flooding.

At this time hazardous weather is not expected Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 3:12 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
412 PM EDT Mon Jul 29 2019

NYZ018-292045-
Onondaga NY-
412 PM EDT Mon Jul 29 2019

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONONDAGA COUNTY UNTIL
445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwinsville, moving southeast at 15 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Van Buren, Baldwinsville, North
Syracuse, Solvay, Manlius, Fayetteville and Minoa.

LAT...LON 4311 7597 4309 7598 4309 7592 4308 7591
      4285 7606 4310 7642 4321 7632
TIME...MOT...LOC 2011Z 299DEG 13KT 4313 7630

BJT
Special weather statement, Jul 29, 3:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Mon Jul 29 2019

NYZ016>018-292100-
Onondaga NY-Southern Cayuga NY-Seneca NY-
426 PM EDT Mon Jul 29 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES UNTIL 500 PM
EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montezuma, or near Seneca Falls, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Auburn, Seneca Falls, Sennett, Skaneateles, Jordan, Montezuma,
Elbridge, Tyre, Cayuga and Melrose Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4289 7633 4290 7681 4302 7682 4303 7650
      4310 7650 4311 7647 4313 7648 4314 7643
TIME...MOT...LOC 2026Z 268DEG 17KT 4299 7672

BJT

The radar

The Ft Drum radar (KTYX), 79 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
July 29, 3:50 PM EST
Where
Onondaga County, 0.5 mi W of North Syracuse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
43.130, -76.130

Strong thunderstorm winds brought down trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843179.